South Dakota, 2015

Hail in South Dakota, August 1, 2015

August 1, 2015 · NWS ABR · 2 events in 1 county or zone

An isolated severe thunderstorm brought quarter size hail to part of Hand county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated severe thunderstorm brought quarter size hail to part of Hand county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 1:52 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 1:52 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT SAT AUG 1 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 252 PM CDT SAT AUG 1 2015

OVERALL A DRY PATTERN SHAPING UP IN THE SHORT TERM WITH
COOLING TEMPERATURES..ONCE WE GET PAST THIS EVENING. MAIN FORECAST
CHALLENGE IS PROBABILITY OF STORMS LATE THIS AFTERNOON THROUGH MID
EVENING. CAMS DO NOT HAVE A GOOD HANDLE ON CONVECTIVE INITIATION
PLACEMENT THOUGH MOST DO GO AS FAR WEST AS THE JAMES RIVER VALLEY.

AFTERNOON ANALYSIS..A WEAK SHORTWAVE ON WV IMAGERY IS MOVING
SOUTHEAST JUST CLIPPING THE CENTRAL SD/ND BORDER. THIS IS HELPING TO
GENERATE SOME ACCAS IN ND. THERE IS ALSO A BOUNDARY JUST EAST OF
MOBRIDGE..WITH NO SHEAR WEST OF THE LINE BUT AROUND 40 KTS EAST OF
THE LINE. A MOISTURE AXIS EXTENDS FROM BISMARCK SOUTHEAST TO
ORTONVILLE. THIS WOULD BE THE MOST LIKELY AVENUE FOR ANY DISCRETE
CELL FORMATION LATER TODAY SINCE LCLS ARE AROUND 1500. THIS WOULD
ALSO MEAN MOST STORMS WOULD STAY NORTH AND EAST OF ABERDEEN WHICH
GELS WELL WITH THE 4000 J/KG BULLS-EYE OF CAPE ACROSS NORTHERN BROWN
COUNTY THIS AFTERNOON. ANOTHER SHORTWAVE ACROSS EASTERN MT MAY HELP
INCREASE FORCING AS WELL IF IT MANAGES TO ARRIVE IN A TIMELY MANNER.

KEPT ISOLATED TO SCATTERED POPS ACROSS THE EASTERN CWA THROUGH 3Z.
DID NOT MENTION T+ BUT IF AND WHEN ANYTHING DOES FIRE CHANCES OF IT
GOING SEVERE ARE GOOD SINCE THE ENVIRONMENT IS FAVORABLE. WITH GOOD
SHEAR AND LAPSE RATES OF 7 TO 8 LARGE HAIL AND GUSTY WINDS WILL BE
THE MAIN THREATS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 252 PM CDT SAT AUG 1 2015

LONG TERM PERIOD NOW SHOWS DECENT AGREEMENT IN REGARDS TO THERMAL
PROGS...WHICH HIGHLIGHT A RELATIVELY COOLER REGIME COMPARED TO WHAT
THE NORTHERN PLAINS HAVE BEEN EXPERIENCING IN RECENT WEEKS.
SUPERBLEND REVEALS UPPER 70S TO LOW 80S THROUGH MOST OF THE PERIOD
AND THIS SEEMS OK GIVEN MODELS 850 MB TEMPS. UNFORTUNATELY...THE
FORECAST IS STILL PLASTERED WITH POPS THROUGH MUCH OF THE PERIOD.
GRANTED...THE PATTERN DOES GET A BIT MORE ACTIVE BUT IT STILL
APPEARS THE BEST CHANCES WILL BE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT...WITH MUCH MORE UNCERTAINTY AFTER THAT SINCE MODELS ARE NOT
IN GOOD AGREEMENT WITH WEAK SHORTWAVE ENERGY CROSSING THE REGION.
THERE MAY BE MORE OF A SFC HIGH INFLUENCE FROM THE NORTHEAST AS WELL
TOWARDS THE END OF THE WEEK WHICH MAY ALLOW FOR SOME REMOVAL OF POPS
OVER THE COURSE OF THE NEXT SEVERAL MODEL RUNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1250 PM CDT SAT AUG 1 2015

ISOLD/WDLY SCT -SHRA/SHRA OR -TSRA/TSRA EXPECTED ACROSS NORTHEAST
SD LATER THIS AFTERNOON INTO EARLY EVENING. THERES A SMALL CHANCE
SOME OF THIS ACTIVITY COULD AFFECT KABR AND KATY BUT OVERALL
CONFIDENCE IS LOW DUE TO LOW COVERAGE OF STORMS. LEFT OUT OF TAFS
FOR THE TIME BEING BUT WILL CONTINUE TO MONITOR. OTHERWISE CAN
EXPECT MAINLY VFR CONDITIONS ACROSS THE AREA THROUGH THE TAF
FORECAST PERIOD. ONLY EXCEPTION WOULD BE IF ANY TSRA AFFECT
KABR/KATY WHICH COULD BRIEFLY BRING CIGS AND/OR VSBY INTO MVFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Aug 1, 3:00 AM CST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT SAT AUG 1 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS MAY DEVELOP IN THE VICINITY OF A DRY LINE/LOW PRESSURE
SYSTEM MOVING ACROSS EASTERN AND CENTRAL SOUTH DAKOTA THIS
AFTERNOON. HAIL AND STRONG WINDS WILL BE THE MAIN THREAT...WITH
STORMS MOVING RAPIDLY INTO SOUTHEAST SOUTH DAKOTA AND MINNESOTA BY
THE LATE AFTERNOON/EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

CONNELLY

The radar

The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hand

When
August 1, 4:38 PM CST
Where
Hand County, 9.48 mi ENE of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -98.920

Hail, Hand

When
August 1, 5:03 PM CST
Where
Hand County, 15.83 mi NE of St Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
44.710, -98.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599980, 599981.